This combination medication is used to relieve coughs caused by the common cold, bronchitis, and other breathing illnesses. Guaifenesin belongs to a class of drugs known as expectorants. It works by thinning and loosening mucus in the airways, clearing congestion, and making breathing easier. Dextromethorphan belongs to a class of drugs known as cough suppressants. It acts on a part of the brain (cough center) to reduce the urge to cough.If you are self-treating with this medication, it is important to read the package instructions carefully before you start using this product to be sure it is right for you. (See also Precautions section.)Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).
How to use dextromethorphan-guaifenesin oral
Take this medication by mouth with or without food, as directed by your doctor. If you are self-treating, follow all directions on the product package. If you have any questions, ask your doctor or pharmacist.
Drink plenty of fluids while taking this medication. Fluids will help to break up mucus and clear congestion.
Dosage is based on your age, medical condition, and response to treatment. Do not increase your dose or take this drug more often than directed.
If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose.
For powder packets, empty the entire contents of the packet onto the tongue and swallow. To prevent a bitter taste, do not chew. If you are taking the capsule form, swallow the capsule whole.
Improper use of this medication (abuse) may result in serious harm (such as brain damage, seizure, death). Do not increase your dose, take it more frequently, or use it for a longer time than directed.
Tell your doctor if your cough returns, or if it is accompanied by a headache that doesn't go away, fever, severe sore throat, rash, or if it lasts or gets worse after 7 days. These may be signs of a serious medical problem. Seek immediate medical attention if you think you may have a serious medical problem.
Dizziness, drowsiness, nausea, and vomiting may occur. If any of these effects last or get worse, notify your doctor or pharmacist promptly.
If your doctor has directed you to use this medication, remember that your doctor has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
In the US - Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
Before taking this drug, tell your doctor or pharmacist if you are allergic to guaifenesin or dextromethorphan; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as emphysema, chronic bronchitis, asthma, smoker's cough), cough with blood or large amounts of mucus, liver problems.
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Limit alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).
Liquid forms of this product may contain sugar and/or alcohol. Caution is advised if you have diabetes, liver disease, or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.
The liquid forms and powder packets of this medication may contain aspartame. If you have phenylketonuria (PKU) or any other condition that requires you to restrict your intake of aspartame (or phenylalanine), consult your doctor or pharmacist about using this medication safely.
Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.
It is unknown if guaifenesin or dextromethorphan passes into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Taking certain MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking isocarboxazid, metaxalone, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, or tranylcypromine during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.
A product that may interact with this drug is: rolapitant.
Guaifenesin and dextromethorphan are available in both prescription and nonprescription products. Check the labels of all your medications to make sure you are not taking more than one product containing guaifenesin or dextromethorphan.
Guaifenesin can affect the results of certain lab tests (such as urine levels of certain acids). Make sure laboratory personnel and all your doctors know you use this drug.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, call 911. Otherwise, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: extreme drowsiness, blurred vision, confusion, hallucinations, slow/shallow breathing, seizures.
If your doctor prescribed this medication, do not share this medication with others.
Keep all medical and lab appointments.
This medication is for temporary use only. Do not take this medication for more than 7 days unless your doctor tells you to do so. Tell your doctor if your condition lasts longer than 7 days.
If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose. Take your next dose at the regular time. Do not double the dose to catch up.
Store at room temperature away from light and moisture. Do not store in the bathroom. Do not freeze liquid forms of this medication. Different brands of this medication have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
dextromethorphan-guaifenesin 10 mg-100 mg/5 mL oral syrupColor: colorlessShape: Imprint:
This medicine is a colorless, clear, grape, syrup
dextromethorphan-guaifenesin 20 mg-400 mg tabletColor: whiteShape: oblongImprint: LT 13
This medicine is a colorless, clear, grape, syrup
dextromethorphan-guaifenesin 20 mg-400 mg tabletColor: whiteShape: oblongImprint: PH 073
This medicine is a colorless, clear, grape, syrup
Free RX Coupon
Save up to 80% on your prescriptions.
Save up to 80% on your prescription with WebMDRx
Have you ever purchased dextromethorphan-guaifenesin oral?
This survey is being conducted by the WebMD marketing sciences department.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.